Take care driving when taking antihistamines says FDA
June 6, 2013
The average person may hear about a driver who fell asleep at the wheel and think “I would never put myself let alone others at risk like that.” Assumptions are often made that the drowsy driver had stayed up partying the night before, unsafely pushed through trucking deadlines or tried to complete what should have been a two-day trip in just one day.
Truth is that there are a lot of seemingly everyday actions that could negligently put others at risk. Do you suffer from allergies? According to the Food and Drug Administration, allergy medications often causes drowsiness that leaves a driver in an unsafe condition.
Antihistamines can help block some truly aggravating symptoms from a runny nose to eyes so puffy one can barely see out of them. There are very certain benefits to these medications, but they also make a person feel drowsy. The medications can make a person slow to react and unable to pay sufficient attention to the road ahead.
Not everyone reacts to medication, and so for even those who do not feel drowsy there are other risky symptoms. Despite feeling awake a person may still suffer from mild confusion, mental haziness and still that slowed reaction time.
It is these dangers that lead to a number of car accidents every year. A person suffering from allergies do not have to forgo treatment. The FDA asks that they simply understand how the medication could affect them. They should also avoid driving after switching meds before they “try it out.”
Taking allergy meds before bed is one way to counter the effects that could lead to dangerous driving. The FDA also warns against mixing medications or taking antihistamines with alcohol.
Source: CBS News, “FDA: Allergy medications may make you too drowsy to drive,” Ryan Jaslow, June 1, 2013